Alert archive / Kentucky / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 253, NWS Paducah, KY

July 23, 2003Hopkins County, Kentucky

NWS Paducah, KY issued this severe thunderstorm warning at Jul 23, 2003, 3:44 PM CDT for Hopkins County, Kentucky. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 23, 2003, 3:44 PM CDT (20:44 UTC)
Expired
Jul 23, 2003, 4:15 PM CDT
In force
31 min
Issued by
NWS Paducah, KY
Area
Counties, with a storm outline in the text

County Hopkins County, KY

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.7 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2003-07-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 346 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2003-07-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 3 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
346 J/kg
Mixed-layer CIN
-47 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
3 m²/s²
0-3 km storm-relative helicity
21 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KPAH 232044
SVRPAH
KYC107-232115-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PADUCAH KY
344 PM CDT WED JUL 23 2003

THE NATIONAL WEATHER SERVICE IN PADUCAH KENTUCKY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HOPKINS COUNTY IN NORTHWEST KENTUCKY

* UNTIL 415 PM CDT

* AT 344 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER MORTONS GAP...OR ABOUT 8 MILES SOUTHEAST
  OF MADISONVILLE...MOVING SOUTH AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE EARLINGTON...NORTONVILLE AND WHITE
  PLAINS

LARGE HAIL IS EXPECTED WITH THIS STORM. TAKE COVER IN A SUBSTANTIAL
SHELTER.

LAT...LON 3713 8739 3713 8755 3731 8756 3734 8735
          3728 8738 3717 8730

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 23, 1:25 PM CDT, 2 hours 19 minutes earlier.

Area forecast discussion, Jul 23, 1:25 PM CDT, 2 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PADUCAH KY
125 PM CDT WED JUL 23 2003

UPDATE...WILL GO AHEAD AND USE SCATTERED TERMINOLOGY BASED ON LATEST
RADAR TRENDS. COVERAGE MAY END UP BEING A LITTLE MORE THAN ISOLATED
THROUGH THE END OF THE DAY. THE ZFP BREAK OUT FOR THIS EVENING...WILL
HAVE SCT SHRA/TSRA EAST OF A LINE FROM FAIRFIELD IL TO MURRAY KY.
ROUGHLY 30 PERCENT POPS. OTHERWISE...BELOW IS THE ORIGINAL
DISCUSSION.

EARLY THIS AFTERNOON...RADAR SHOWED ISOLATED SHRA FROM ALONG THE
WABASH RIVER SOUTH TO NEAR HOPKINSVILLE KY. DECENT LOW LEVEL MOISTURE
COUPLED WITH THE H5 COLD CORE MOVING OVER SW INDIANA AND WRN KENTUCKY
WILL CONTINUE TO OFFER UP CU OVER THE FA THROUGH LATE IN THE
DAY...WITH ISOLATED SHRA OVER SW INDIANA AND THE PENNYRILE REGION OF
WEST KENTUCKY CLOSER TO THE UPPER TROF. WILL KEEP A MENTION OF
ISOLATED SHRA/TSRA GOING FOR LATE TODAY. EVENING SHIFT CAN REMOVE
WHEN NECESSARY. FOR TONIGHT...MODELS CONTINUE A SLOW EASTWARD
PROGRESSION OF THE UPPER TROF. FAIRLY STRONG SFC HIGH PRESSURE OVER
THE UPPER MIDWEST WILL CONTINUE TO BUILD SOUTH TONIGHT.
HOWEVER...WITH THE SLOW DEPARTURE OF THE UPPER TROF AND LOWER LEVEL
MOISTURE PER THE ETA AND AVN...WILL DECREASE CLOUDS TONIGHT...BUT
KEEP A LOW PERCENTAGE COVERAGE IN THE GRIDS TO ACCOUNT FOR SOME
CLOUDS AT TIMES...SIMILAR TO LAST NIGHT. BASED ON LATEST MAV AND
MESOETA SFC TEMPS...WILL NUDGE UP OUR LOWS TONIGHT A COUPLE OF
DEGREES. 7/24/03 AM LOWS SHOULD STAY ABOVE RECORDS...WHICH ARE 53
DEGREES AT PADUCAH SET IN 2000...AND 51 DEGREES AT EVANSVILLE SET IN
1947.

LITTLE CHANGE TO THE FORECAST DAYS TWO THROUGH SEVEN. THE UPPER AIR
FLOW REGIME WILL CONTINUE TO BE AMPLIFIED BY A STRONG AND PERSISTENT
RIDGE OVER THE WEST AND SOUTHWEST U.S....WITH AN UPPER TROF OVER THE
EAST U.S....ALBEIT A WEAKENING ONE THAT SHOULD TRANSLATE A BIT
FURTHER EAST THURSDAY AND FRIDAY. SURFACE HIGH PRESSURE WILL BE THE
MAIN WEATHER FEATURE THROUGH SATURDAY...AS IT MOVES FROM THE UPPER
MIDWEST THIS AFTERNOON...TO THE MID ATLANTIC STATES BY MIDDAY
FRIDAY. DRY WEATHER EXPECTED THURSDAY THROUGH SATURDAY...WITH
TEMPERATURES SLOWLY MODERATING ON THE BACKSIDE OF THE HIGH. ON
SATURDAY...GFS ADVERTISES A WEAK UPPER LEVEL DISTURBANCE AND SFC
REFLECTION MAY DRIFT FAR ENOUGH NORTH TO BRING A FEW MORE CLOUDS TO
WEST KENTUCKY BY SATURDAY. UNTIL THEN EXPECT MAINLY SOME CU DURING
THE DAY...DIMINISHING AT NIGHT.

GFS SLOWS THE ARRIVAL TIME OF THE FRONT SLATED TO MOVE INTO THE
REGION SOMETIME SUNDAY. IT SUGGESTS MOST OF THE ACTIVITY MAY HOLD
OFF UNTIL THE AFTERNOON HOURS. IN ADDITION...THE MODEL IS LESS
PROGRESSIVE WITH THE FRONTS SOUTHWARD MOVEMENT. NEVER THE
LESS...STILL APPEARS TO BE A CHANCE EACH DAY SUNDAY THROUGH TUESDAY.
CONFIDENCE IN TIMING AND PLACEMENT STILL A BIT LOW THIS FAR OUT...SO
WILL HAVE LESS DETAIL IN THE ZONES...AND LIMIT ANY ADDITIONAL
DETAILS TO THE GRIDS. GENERALLY USED MEX/HPC PROJECTED NUMBERS.

.PAH...NONE.
Hazardous weather outlook, Jul 23, 2:00 PM CDT, 1 hour 44 minutes before
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-100-
107>112-114-241000-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
200 PM CDT WED JUL 23 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MISSOURI...SOUTHERN
ILLINOIS...SOUTHWEST INDIANA AND WESTERN KENTUCKY.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THIS AFTERNOON AND
EARLY THIS EVENING...GENERALLY OVER SOUTHEAST ILLINOIS...SOUTHWEST
INDIANA AND THE PENNYRILE REGION OF WEST KENTUCKY. MOST OF THE
CONVECTION SHOULD STAY EAST OF A LINE FROM ABOUT FAIRFIELD ILLINOIS
TO MURRAY KENTUCKY. ANY OF THE STORMS MAY BRIEFLY BECOME
SEVERE...WITH HAIL PENNY TO NICKEL SIZE THE MOST LIKELY HAZARD.

WITH SUNSET...AND THE LOSS OF DAYTIME HEATING...THE THUNDERSTORMS
SHOULD DIMINISH THIS EVENING...WITH DRY CONDITIONS EXPECTED
OVERNIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS SUNDAY THROUGH
TUESDAY. THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION COULD BE REQUESTED LATE THIS AFTERNOON AND EARLY
THIS EVENING.

The office that day

Everything else NWS Paducah, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 23, 1:47 PM CDTSevere Thunderstorm WarningPAHMuhlenberg28 min
Jul 23, 3:17 PM CDTSevere Thunderstorm WarningPAHHopkins28 min

Nearby

Severe Thunderstorm Warnings in Kentucky, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.